Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 1, 2018, 4:02 PM CDT for Russell County, Kansas. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 4:02 PM CDT (21:02 UTC)
- Expired
- May 1, 2018, 4:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:20 PM CDT | HAIL 1 | Paradise, KS | |
| May 1, 4:30 PM CDT | HAIL 0.88 | 9 N Gorham, KS | DIME TO NICKEL SIZED HAIL |
| May 1, 4:30 PM CDT | HAIL 0.88 | 9 N Gorham, KS | DIME TO NICKEL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 376 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
775
WUUS53 KICT 012102
SVRICT
KSC167-012130-
/O.NEW.KICT.SV.W.0007.180501T2102Z-180501T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
402 PM CDT TUE MAY 1 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Russell County in central Kansas...
* Until 430 PM CDT
* At 402 PM CDT, a severe thunderstorm was located near Emmeram,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3913 9904 3913 9874 3890 9892 3890 9904
TIME...MOT...LOC 2102Z 222DEG 43KT 3900 9902
HAIL...1.25IN
WIND...60MPH
$$
DARMOFAL1 follow-up statement
698
WWUS53 KICT 012115
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
415 PM CDT TUE MAY 1 2018
KSC167-012130-
/O.CON.KICT.SV.W.0007.000000T0000Z-180501T2130Z/
Russell KS-
415 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN RUSSELL COUNTY...
At 414 PM CDT, a severe thunderstorm was located 10 miles northeast
of Emmeram, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3913 9904 3913 9874 3895 9888 3894 9904
TIME...MOT...LOC 2114Z 227DEG 28KT 3904 9895
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:47 PM CDT, 15 minutes earlier.
Area forecast discussion, May 1, 3:47 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Wichita KS 347 PM CDT Tue May 1 2018 .SYNOPSIS... Issued at 340 PM CDT Tue May 1 2018 The moisture is in the air with dewpoints in the lower 60s across the eastern two thirds of Kansas. A distinct dryline can be noticed on satellite imagery with cumulus starting to develop along this line from Stockton to Sublette. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Tue May 1 2018 Highlight: These next few days are the beginning of the severe weather season for the Plains. Take precautions. Monitor the forecast for updates. Be ready to take shelter. Evening/Tonight - The concern for this period has increased with the set-up of the triple point in central Kansas. Right now the focus of concern is still across central Kansas specifically in the north central region into eastern Nebraska; however, it is possible that more of south central Kansas could be impacted. Supercells are expected this afternoon with coverage allowing for discrete cells to quickly become upscale and potentially be long lasting given the moisture rich environment off to the east and influx of jet support. These storms are going to be off to the races with speeds of 40 mph. It is possible that there could be hail as large as baseballs, a significant tornado and 70 mph winds. Hodographs for the late afternoon into the evening for the mentioned area support the higher concern for tornadic potential. SPC has upgraded this area to a moderate risk for the evening, and a Tornado Watch has been issued. If you live in the watch area, be ready to heed any issued warnings. Models are currently indicating a brief window in time for storms across the county warning area with an exit by 10 PM. Wednesday - A similar set-up is in store for Wednesday, but a greater storm coverage is expected. This could cause interference among the storms which would then diminish the magnification of the hazards compared to today given the more discrete nature. All severe hazards (very large hail, damaging winds and tornadoes) are arguably still in play. The tornado threat may lower though. However, this does not mean that one will not occur. It appears that south central Kansas could be the highlight area for tornadic potential if activity develops further apart initially. The game will be when the cap will break which is still expected in the mid to late afternoon time frame. Depending on where the dryline sets up, the entire county warning area could have potential for severe weather. While initially the threat would be large hail, a transition to a damaging wind threat may occur depending on the evolution of the convective mode. This activity may stick around into the overnight. Thursday - Another day of potential severe weather with the shift being further to the east. The area would be east of I-135. Depending on the evolution of storms on Wednesday, southeast Kansas would still have a decent shot for storms. The main threats could be large hail and damaging winds. There are certainly many balls still in the air for this scenario because of the convection from the previous two days. .LONG TERM...(Saturday through Tuesday) Issued at 340 PM CDT Tue May 1 2018 This trough surely does not want to move out as it lags across the eastern portions of the Plains into Saturday. A ridge will follow in behind this trough leaving a nice Saturday and Sunday. Temperatures in the 80s with relatively little wind by KS standards are going to make a fantastic start to the first weekend of May. Outdoor activities should be part of the weekend festivities. There is another wave still poking its head for the end of the weekend to the start of next week. Chances of precipitation have been modified to latter in the period or the late Monday night into Tuesday timeframe. There is still time and adjustments likely in the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1247 PM CDT Tue May 1 2018 Gusty southerly winds will persist across much of the area with increasing chances for storms late this afternoon and evening across much of central KS on the eastern periphery of the sfc trough axis/dryline. Some of the storms will become severe with large hail, damaging winds and a few tornadoes. Storms may impact the KSLN, KRSL and KGBD terminals in the 22Z-03Z window but confidence lowers as you move further south and east. As winds decouple a bit later tonight, a strong SSW LLJ will result in LLWS across much of the area late tonight into the early morning hours on Wed. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 83 66 84 / 20 50 30 30 Hutchinson 69 82 64 82 / 20 60 20 20 Newton 69 82 65 82 / 20 50 30 30 ElDorado 69 82 66 83 / 10 40 40 40 Winfield-KWLD 70 82 67 84 / 10 40 30 40 Russell 60 79 56 80 / 50 30 20 10 Great Bend 63 80 57 80 / 30 40 20 10 Salina 69 82 62 82 / 40 60 30 30 McPherson 69 82 63 81 / 30 60 30 20 Coffeyville 69 81 69 79 / 10 20 50 60 Chanute 68 81 68 80 / 10 20 40 60 Iola 68 81 68 81 / 10 20 40 60 Parsons-KPPF 68 80 69 79 / 10 20 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...MWM
Hazardous weather outlook, May 1, 12:03 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1203 PM CDT Tue May 1 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1203 PM CDT Tue May 1 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Supercell storms with hail up to the size of baseballs and a few strong tornadoes are expected to develop this afternoon and persist into early evening across parts of central and south central Kansas. Storms are expected along and west of a line from Salina to Hutchinson to Kingman. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms should be more numerous on Wednesday afternoon and Wednesday evening. The main threats will be golf ball sized hail and 60 to 70 mph winds. Another round of severe thunderstorms is possible Thursday afternoon for locations roughly east of the turnpike. However the area and threat is a bit less certain than on Wednesday. The evolution of the thunderstorms Wednesday night will have a major role in where storms develop and how strong they will be on Thursday. At this point, the most likely threat would be damaging winds as storms develop into a line. Very high grassland fire danger is forecast Thursday afternoon from Rice County to Harper County. A few storms are possible Monday over the Flint Hills and parts of southeast Kansas. These are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and early evening along and west of a line from Salina to Hutchinson to Kingman. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| May 1, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| May 1, 5:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| May 1, 5:32 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 28 min |
| May 1, 5:36 PM CDT | Tornado Warning | ICT | Barton, Russell | 39 min |
| May 1, 5:44 PM CDT | Special Weather Statement | ICT | Barton | 31 min |
| May 1, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 10 min |
| May 1, 6:09 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 51 min |
| May 1, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 48 min |
| May 1, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 30 min |
| May 1, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 53 min |
| May 1, 6:56 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.